The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Going on 20 years!

Hello, I am relatively new here but would like to introduce myself. I am Joan, age 63, and have suffered severe dizziness/ vertigo with vomiting for 20 years. I have seen multiple doctors in Chicago and have been on multiple medications but nothing has helped. My episodes vary in frequency from every few weeks to every few months. During my episodes, I am so uncomfortable that I can’t stabilize myself or see or walk. I will browse various topics here and thank you for this forum.

2 Likes

Hi Joan, welcome to Mvertigo. I am so sorry that you have suffered for so long!
I hope you find some good references here while doing you research… there certainly is a wealth of information. I see Nort referenced on your user card, has it helped at all?
Please tell us more about you when you have the time and energy.
Renee’

Hi Renee, nice to hear from you. My current neurologist has diagnosed me with vestibular migraine and has me on 30mg nort, recently increased from 10mg. I had 2 bad episodes last week so so far, the nort isn’t helping. My episodes are so violent and I’m not seeing the level of discomfort I have discussed here but will keep looking. What has been your experience?

1 Like

Hi Joan. 20 years!! My goodness, you must be completely over it. What type of drugs have you tried? Have you had any good months?

I hope you can find relief soon. It is such a full on condition to deal with and you deserve a break from it.

Lots of people say it will get better. I have my fingers crossed for the both of us.

Hi Joan maybe your doctor should have told you that preventatives take months to work generally not days or weeks and they can only prevent future attacks not stop any already in the pipeline. I am none too sure what you are referring to when you mention not seeing ‘the level of discomfort here’. Am I guessing right you mean in other people’s stories?? There’s much variance. Some people end up bedridden, unable to stand with constant vertigo which can last 10/12 hours at a time or even days (like @sputnik2 and me). We three have other similarities too, @sputnik is another twenty years and I am seventeen years in so far. Another that might resonate with you is @Bebop and their story about their mother. Plenty of suffering about unfortunately often due to doctors not recognising the condition. You shouldn’t have much trouble in Chicago. Dr Hain is based there. Is that who you are seeing? If he cannot get you on the right track there’s no hope for the rest of us and that’s for sure.

Helen, I later spent hours on this forum and learned a lot more. Yes, I see Dr Hain, who is doing his best. We’re currently building up the dosage of my med. By level of discomfort, I meant the amount of vomiting and diarrhea but perhaps others refrain from such detail. I will take a look at the others you mentioned and go a little deeper in your history. Thank you for your help with this!

Oh if you are talking D&V I am always amazed at how polite my American cousins are with such things and their use of going to the bathroom. It’s very nice. We in the UK tend to be much more graphic and earthy. Long gone are the days when politeness dictated a visitor would ask if it would be possible for them to ‘wash their hands’. When it comes to D&V I suspect at my MAVs prime I could have competed with the very best. Injections to stop the vomiting to protect me having to go be a nuisance to the NHS on a drip in hospital and all neatly interspersed with periods deciding which direction to point down the toilet pan first. As you say I guess many mightn’t like to mention it. Got to remember however true rotary vertigo and true migraine pain most probably cause the more extreme D&V and not every MAV gets to experience those.

You are so helpful…and witty. Happy to shorten the phrase with D&V. Can I ask…were the injections you got preventative or a response when you were V?

1 Like

Hi Joan, I am almost 3 years into MAV… so I must seem like a relative newbie to you and I have been very fortunate with medication trials also. I am on 75mg Nort and 75mg Topomax and that combination has been a lifesaver. I read that you see Dr Hain; how long have you been his patient? I’m hoping if anyone can figure out the magic cocktail to help you… it would be him!
Best wishes Joan!

2 Likes

The injections were Prochlorperazine to stop the vomiting to avoid me dehydrating. That drug slows down the digestive system. Works a treat. Probably a bit too enthusiastically really. Nothing moved and I mean nothing in the downwards direction for days afterwards. I thought they had filled me up with concrete.

Hmmm… I’ve gone to the hospital many times because I was dehydrated. I know they gave me fluids but I don’t remember anything slowing my digestive system. I’ll make a note and ask about the prochlorperazine. Thanks!

I have been seeing Dr Hain for about a year…he did a run of tests and then suggested various meds to try. Yes, I think we’re working on the correct cocktail. He mentioned Ajovy may be a future trial. I’m currently at 30mg Nortriptyline. Were you worried about such high doses of meds?

1 Like

Prochlorperazine is always offered in UK for nausea of many forms. It generally comes in handy buccal (dissolve in the mouth - actually needs to sit high up on him for hours to dissolve) a useful form for people unable to keep anything down even water. Should only be taken very short term sort of 3/4 days but handy for acute attacks. Also useful for very occasional travel sickness. I took one day I had to travel many miles for my MRI or we wouldn’t have made the next road. Handy drug still since I have been on a long term preventative the packet I have has long gone out of date.

Hi Joan,
I was so worried and scared at first that I refused to even take medication. I was so “sensitive” to meds that half of a children’s Dramamine would have an adverse affect on me, so yes… I was worried.

Finally, I just hit rock bottom and my husband put his foot down. I had to try. As I saw improvements and as I got mentally and physically stronger… My fears abated and now if my Dr told me to double my dosage; I would!

I have complete faith in his knowledge of the disorder and have seen my life change from what I perceived of having no future to virtually normal because of good medical care, good attitude, good diet (mostly :smiley:) and struggling through the bad days / weeks / months.

I think Dr Hain can help you get there too :raised_hands:
Stay strong,
Renee’

Thank you so much for the inspiration!

1 Like